Can Prescription Overmedication Lead to Overdose?

Can Prescription Overmedication Lead to Overdose?

Prescription overmedication can be defined as any of the following:

  • Taking larger doses of prescription medication than prescribed
  • Taking prescription medication doses more frequently than prescribed
  • Using a prescription drug longer than directed
  • Taking prescription medication not prescribed for you
  • Taking prescription medication with other drugs, alcohol or chemicals that may create a drug interaction (even over-the-counter medication or natural products)
  • Not telling a physician about a medication you are currently taking and then receiving an additional prescription medication to take
  • Being misdiagnosed or prescribed a medication dose that is too high for you
  • Being prescribed too many prescriptions for multiple conditions

Prescription overmedication can be accidental or intentional and may be the result of the prescriber, caretaker or individual’s own error. Individuals can prevent prescription overmedication by being honest and sharing their medical history with their prescribing physician. Patients should learn learning as much as they can about their prescribed medication. A physician, pharmacist or other prescriber can also do their part to clearly inform the patient of the medications’ instructions, precautions and other safety measures.

What Are the Signs of Prescription Overmedication?

Prescription overmedication is dangerous. A prescription does not eliminate the possible risk of serious health complication, accident or injury, abuse potential, addiction, overdose and death. Prescription overmedication can be life-threatening. Different prescription drugs will produce different symptoms of overmedication, but a few of the most frequently seen symptoms of prescription overmedication include the following:

  • Mental confusion and lethargy
  • Drowsiness, dizziness and exhaustion
  • Poor coordination
  • Lack of appetite or unexplained weight gain or loss
  • Nausea and vomiting
  • Depression
  • Restlessness or irritability
  • Trouble with memory
  • Skin problems
  • Tremors

How Dangerous Is Prescription Overmedication?

Prescription overmedication is dangerous, if an individual does not recognize the early symptoms and seek medical help. Prescription drug overmedication can cause a number of serious health conditions, and simply adding another medication to the mix will only worsen a growing prescription drug problem. An individual who is overmedicated can overdose on prescription drugs. Large amounts of a synthetic chemical act as poison to the body. If too much is taken, the body may be unable to get rid of that poison or chemical fast enough, and an overdose may result. While it may be hard to think of prescription drugs as being toxic, the contents of all drugs are foreign substances to the body, and too much of a good thing can cause lasting harm. Prescription drug overdose is serious and can be fatal.

Prevent Overdose and Get Prescription Drug Abuse and Addiction Help Now

Your future is too precious to be spent on prescription drug abuse or addiction. To prevent overdose and other dangerous consequences of prescription overmedication, please call our 24 hour, toll-free helpline. You will speak directly with a recovery counselor that can assist you with all of your addiction, treatment and recovery needs. We are here to help you find personalized recovery solutions. If you are ready to get help for your prescription drug problem, we are ready to help. Please call today.